92 years old with AF

Four weeks ago my 92 year old mother in law had AF episode the day (bedtime actually) after we had left for our holiday.

She was in hospital 8 days. ECG, Clexane injections and then Discharged on Tildiem (which she was first given only on day 7) - this  made her feel awful so GP switched her to 1.25mg Bisoprolol now upped to 2.5mg.

Warfarin and because blood pressure also high Amlodipine 5mg was also given.

After 2 weeks of these tablets she still feels pretty fragile and has little confidence compared to how she was 4 weeks ago - daily bus ride and a walk around the town, i.e pretty active for 92.

She also has severe itching which seems to be the warfarin.

We havent got great confidence in her GP, who told her to come back in a month (and is on holiday for a week now), but we are wondering what we should be looking for to improve her quality of life.

No follow up appointment from hospital as yet.

Having read some of the posts it seems every AF sufferer exhibits different reactions but how long should we wait to see if her reaction to the tablets settle down and she regains her spark?

Knowing NHS waiting times we are considering a private visit to a consultant specialising in AF since we feel that the longer she feels fragile the more likely she is to just 'give up'.

Any comments about how you would proceed would be welcome.

Many thanks

 

13 Replies

oldestnewest
  • Definitely book to see an EP privately ASAP. Not worth waiting even for a week. Some EPs will see you without a GP referral, others insist on a referral. List of EPs on main AFA website. To make sorting easier select ones that perform ablation even though at her age it it's almost certain she won't get one. If not select one who specialises in arithmyia. Which ever once you have found 2 or 3 then look up their CV and search the Internet. Not sure which part of the U.K. You are in. 

  • I agree with Peter - research Electrophysiologists within travelling distance and get your mother in law to see one.  No other physicians understand AF and many are, frankly, not interested either.  I saw an EP privately and it was £200 very well spent.

    A wonderful sounding lady at 92 - best wishes to you both and any questions, please ask.

  • I couldn't agree more with the other forum members - I had a private consultation today and talking to an expert and getting immediate answers and advice was the best money I have ever spent.  My guess is that your mother-in-law's confidence, especially at her age, has taken a huge knock, and to have reassurance and direction in her medication and all other aspects of this condition will help her feel more in control of her life again.

  • Private consultation without a doubt and although I'm no medic I'd suggest that a person of 92 may need reduced dose of meds 

  • Go see an EP. GP should not be dealing with AF, needs a specialist. 

  • I would agree with a referral, if she would be open to that suggestion.  AF is scary at any age, as people age we may not be as proactive in medical matters as we once were so my suggestion would be to talk to her about what it was like for her, what she wants to do and how does she feel about taking the meds.  However whatever you may feel or whatever we suggest as a good medical option, she has to be on board and be proactive in the referral.

    I know from experience that if there are side effects, many older people just stop taking the meds and Wafarin is not an easy drug to monitor - clinic attendances for INR testing etc.  the biggest risk for anyone with AF is going to be stroking out so I think that Anticoagulation - Wafarin & monitoring of INR or switching to one of the NOACs, if appropriate, has to be the priority over any treatments for AF - an EP will be far more knowledgeable than any GP on this subject and up to date with latest thinning which your GP - unless he has a special interest in arrythmia, will not be.

  • With Amlodipine I had an all over under my skin itch.

  • I agree with the above posts re a private referral. This will set your minds at rest.

    Tildiem also made me feel rotten. It is notorious for swollen ankles, constipation and headaches. I manage 2.5 bisoprolol by taking it at night. 1.25 at each end of the day may suit too.

    My EP told me that 80 years old is the cut-off for ablation at his hospital.

  • An 85 year old female friend has just had a private referral to an EP direct from her GP, at my suggestion. She had been struggling with her AF for 2 years and getting nowhere. She had a slow heart rate, and yet was put on beta-blockers to slow it down further!!! EP sorted her out in one session. Cost about £250. 

  • Many thanks to you all - I have booked her in for Monday next week.

    Will let you know what happens!

  • I believe, that it is not good to wait until the doctors will adjust the medications, providing  that each med. can produce the side effects, that should be evaluated in a time.

    Can you discuss the possibility of a pace maker. 

  • Pacemaker is not a treatment for AF, it is normally only used if HB is too low to give beta blockers without danger of slowing the heart too much, pacemaker is inserted so they CAN give them.

  • I think the first step should be trying cardioversion and then flecainide treatment to prevent relapse. Her age does not affect this.  I do not think pulmonary vein isolation would be safe or appropriate but if she is badly affected by the AF returning then a pacemaker and AV node ablation would be an option. I have implanted pacemakers in people over 100 years old without problems – and with good effect.

You may also like...